Kansas, 2011

Tornadoes and Hail in Kansas, October 7 to 8, 2011

October 7 to 8, 2011 · NWS DDC · 33 events in 10 counties and zones

A vigorous upper level wind max moved across western Kansas during the evening and overnight hours. Abnormally moist boundary layer conditions existed and deep turning of the atmosphere helped to produce numerous thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A vigorous upper level wind max moved across western Kansas during the evening and overnight hours. Abnormally moist boundary layer conditions existed and deep turning of the atmosphere helped to produce numerous thunderstorms. Some of the storms became severe and even tornadic.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Oct 7, 4:29 PM CST, 31 minutes earlier.

Area forecast discussion, Oct 7, 4:29 PM CST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
529 PM CDT FRI OCT 7 2011

.AVIATION...

FOR THE 00Z TAF ISSUANCE...
A FAIRLY ACTIVE PERIOD IS EXPECTED THROUGH THE ENTIRE TAF
PERIOD. STRONG/SVR THUNDERSTORMS WERE ABOUT TO DEVELOP AS OF 2220
UTC AROUND THE HUGOTON AREA. WILL HAVE VCTS IN THE GCK TAF
PROBABLY IN THE INITIAL LINE...BUT THIS WILL BE A LAST-MINUTE
DECISION BASED ON RADAR TRENDS. ELSEWHERE AT DDC AND HYS...WILL BE
HOLDING OFF ON ANY CONVECTION UNTIL LATER IN THE NIGHT...ONLY
GOING WITH CB IN THE CLOUD GROUP AT DDC BEGINNING ABOUT 02Z AND A
LITTLE LATER AT HYS. AFTER MIDNIGHT...A LARGE COMPLEX OF
THUNDERSTORMS WILL MOVE EAST AFFECTING GCK IN THE 07-10Z TIME
FRAME...DDC AND HYS IN THE 09-12Z TIME FRAME. DURING THE 09-15Z
TIME FRAME IS WHEN THERE IS A HIGH LIKELIHOOD OF WIDESPREAD
CONVECTION AFFECTING ALL THREE FORECAST TERMINALS AND WILL LIKELY
PLAY THIS WITH A PROB30 -TSRA FORECAST FROM 09-15Z. OUTSIDE OF
RAIN AND CONVECTION...PREVAILING FLIGHT CATEGORY IS EXPECTED TO BE
MVFR WITH CEILING HEIGHT AVERAGING 1500 TO 2000 FEET THROUGH THE
NIGHT AND DURING MOST OF THE DAY SATURDAY. -UMSCHEID

&&

.PREV DISCUSSION... /ISSUED 350 PM CDT FRI OCT 7 2011/

DISCUSSION...

DAYS 1-2...

THERE WEREN'T TOO MANY SURPRISES IN THE 12Z UPPER AIR ANALYSIS.
THE NOSE OF THE 250 MB JET HAD PUSHED UP TOWARD THE CANADIAN
BORDER WHILE ANOTHER JET SEGMENT WAS DROPPING INTO THE BASE OF THE
TROUGH OVER THE DESERT SOUTHWEST. A THIRD JET SEGMENT WAS PUSHING
SOUTH ALONG THE COAST OF BRITISH COLUMBIA. THE 500 MB ANALYSIS
HAD THE UPPER LOW OVER FAR SOUTHEAST MONTANA. SATELLITE LOOPS SHOW
THE DESERT SOUTHWEST SYSTEM CLOSING OFF JUST SOUTHWEST OF THE FOUR
CORNERS REGION AND HEADING SLOWLY EAST THIS AFTERNOON. AT THE
SURFACE A LOW PRESSURE TROUGH HAD PUSHED OUT INTO WESTERN KANSAS
OVERNIGHT AND SEEMS TO BE BECOMING REESTABLISHED OUT ALONG THE
COLORADO BORDER. A FAIRLY DECENT LOW LEVEL MOISTURE GRADIENT
EXISTS EAST OF THE TROUGH. THE SPC MESO ANALYSIS PAGE SHOWS THE
ATMOSPHERE BECOMING INCREASINGLY UNSTABLE EAST OF THE TROUGH.

THROUGH THE LATE AFTERNOON AND EARLY EVENING HOURS EXPECT WIDELY
SCATTERED THUNDERSTORMS TO BREAK OUT ALONG THE WEST EDGE OF THE
INSTABILITY AXIS. 0-6KM BULK SHEAR IS STRONGEST OVER EASTERN
COLORADO AND FAR WESTERN KANSAS WITH 50-60 KNOTS OF SHEAR OVER THE
WESTERN CWA. THE SHEAR IS PARALLEL TO THE LOW LEVEL TROUGH AXIS SO
THAT WILL HAVE SOME OF A MITIGATING EFFECT ON SUPERCELLS BUT CAN'T
TOTALLY RULE THAT POSSIBILITY OUT. THE MAIN THREAT FOR STORMS WILL
BE SOME LARGE HAIL AND ALSO DAMAGING WIND GUSTS GIVEN THE
PREDICTED RAPID MOVEMENT OF THE STORMS. NOT REAL EXCITED ABOUT THE
TORNADIC THREAT BUT IT IS NOT TOTALLY OUT OF THE QUESTION.

LATER TONIGHT THE UPPER LOW OVER THE SOUTHWEST WILL BE APPROACHING
WESTERN KANSAS. AS UPPER LEVEL FLOW BECOMES MORE DIFLUENT OVER THE
CWA EXPECT THUNDERSTORMS TO BECOME MORE WIDESPREAD. STILL COULD BE
A SMALL THREAT FOR SEVERE WIND GUSTS BUT HEAVY RAIN WILL BECOME A
GREATER CONCERN. ON SATURDAY THE BEST CHANCES FOR THUNDERSTORMS
WILL SHIFT INTO THE EASTERN HALF OF THE CWA. ON SATURDAY NIGHT THE
MAIN WAVE WILL BEGIN TO LIFT OUT TOWARD THE CENTRAL PLAINS. THIS
WILL WILL BRING INCREASING CHANCES FOR THUNDERSTORMS TO SOUTHWEST
KANSAS ALTHOUGH THE BEST CHANCES WILL LIKELY REMAIN EAST OF
HIGHWAY 83. INITIALLY I AM NOT TOO CONCERNED ABOUT THE THREAT FOR
FLOODING. WITH VERY DRY ANTECEDENT SOIL CONDITIONS MUCH OF THE
RAIN WE GET TONIGHT INTO SATURDAY WILL BE SOAKING IN. THIS THREAT
COULD INCREASE SATURDAY NIGHT AND MORE LIKELY ON SUNDAY AS THUNDERSTORMS
REDEVELOP AND MAY MOVE OVER GROUND THAT HAS BEEN PREVIOUSLY SATURATED.
WILL NOT ISSUE ANY WATCH HIGHLIGHTS ON THIS FOR NOW BUT LATER
SHIFTS WILL HAVE TO KEEP AN EYE ON IT.

DAYS 3-7...

ON SUNDAY NIGHT, THE LAST REMNANTS OF THE LARGE PRECIPITATION
SYSTEM SHOULD BE STILL INFLUENCING THE FORECAST AREA. THE FINAL
CHUNK OF SHORTWAVE ENERGY ROTATES THROUGH THE CENTRAL PLAINS REGION
AND RELEASES WHAT IS LEFT OF THE CONDITIONAL INSTABILITY IN THE
ATMOSPHERE.

THE RESULT WILL BE A WESTERLY SURFACE WIND BECOMING ESTABLISHED
BEHIND A BOUNDARY LAYER COLD FRONT ON MONDAY, AND THE BEGINNING OF
A PLEASANT PERIOD WITH SEASONABLE TEMPERATURES FOR THE NEXT SEVERAL
DAYS. AS THE NOSE OF THE NEXT UPPER LEVEL JET BECOMES ORIENTED
NORTHWESTERLY ACROSS THE NORTHERN/HIGH PLAINS REGION, THERE WILL
LIKELY BE AN AXIS OF THUNDERSTORMS TUESDAY EVENING INTO THE OVERNIGHT
JUST TO OUR SOUTHEAST. THE GFS IS SLOWER THAT THE ECMWF ON THIS
FEATURES, THUS SHOWING SOME SUPPORT FOR CONVECTION TUESDAY EVENING.
WE WILL LEAN TOWARD THE EC ON THIS SOLUTION AS THE POPS SEEM A BIT
HIGH RIGHT NOW.

BY MID WEEK, NORTHWEST FLOW ALOFT BECOMES BETTER ESTABLISHES WITH
THE STRONG 130 KNOT JET RIDGING FROM THE NORTHWEST PACIFIC INTO THE
NORTHERN/CENTRAL PLANS STATES. THIS WILL KEEP THE COOL AND MORE
MOIST AIR CIRCULATING OVER THE GREAT LAKES REGION. SOUTH OF THIS
AXIS, A BUILDING RIDGE OF 850MB-SFC HIGH PRESSURE WILL DEVELOP FROM
WY/MT THROUGH THE  CENTRAL HIGH PLAINS OF KANSAS THROUGH THURSDAY
NIGHT. AS A RESULT, COOL NIGHTS AND NEAR NORMAL DAYTIME HIGHS ARE
ANTICIPATED THOUGH THAT PERIOD. BY FRIDAY, THE RIDGE AXIS WILL HAVE
MOVED FAR ENOUGH EAST ACROSS WESTERN KANSAS THAT BREEZY SOUTHERLY
WINDS MAY THEN START TO BECOME RE-ESTABLISHED OVER THE AREA. THIS
WILL BRING SLIGHTLY WARMER AIR ACROSS THE AREA AND POSSIBLE ALLOW
SOME 80 DEGREE READINGS OR HIGHER TO RETURN.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  64  72  54  65 /  80  70  50  60
GCK  60  70  49  62 /  80  70  40  50
EHA  53  72  47  63 /  70  40  20  20
LBL  59  71  52  64 /  80  60  30  30
HYS  66  72  54  64 /  80  70  60  70
P28  69  76  59  69 /  60  70  60  70

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN99/99/25
Hazardous weather outlook, Oct 7, 7:31 AM CST, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
831 AM CDT FRI OCT 7 2011

KSZ030-031-043>046-061>066-074>081-084>090-080930-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
831 AM CDT FRI OCT 7 2011 /731 AM MDT FRI OCT 7 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS EVENING AND
BECOME MORE WIDESPREAD OVERNIGHT. A FEW STORMS THIS EVENING MAY
BECOME STRONG TO SEVERE. DAMAGAING WINDS...FREQUENT
LIGHTNING...AND HAIL UP TO GOLF BALL SIZE WILL BE THE THE MAIN
THREATS. IF STORMS TRAIN OVER THE SAME PLACE FLOODING MAY BECOME
A CONCERN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS EASTERN
PORTIONS OF OUR FORECAST AREA SATURDAY THROUGH SUNDAY. ONCE AGAIN IF
STORMS TRAIN OVER THE SAME PLACE FLOODING MAY BECOME A CONCERN. THERE
WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS PARTS OF SOUTHWEST
KANSAS ON TUESDAY GENERALLY ALONG AND EAST OF HIGHWAY 283.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT. PLEASE REPORT ANY
WEATHER RELATED REPORTS TO LOCAL LAW ENFORCEMENT OR THE NATIONAL
WEATHER SERVICE.

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

The radar

The Dodge City radar (KDDC), 102 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

16 hail, 13 thunderstorm wind, 4 tornado. Local standard time, as filed.

Hail, Grant

When
October 7, 5:00 PM CST
Where
Grant County, 7.13 mi ENE of Hickok
Measured
2.5 in hail
Reported by
Public
Coordinates
37.610, -101.110

Thunderstorm Wind, Grant

When
October 7, 5:00 PM CST
Where
Grant County, 7.13 mi ENE of Hickok
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.610, -101.110

Winds were estimated to be 60 MPH.

Hail, Finney

When
October 7, 5:18 PM CST
Where
Finney County, 0.88 mi NW of Holcomb
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.990, -100.990

Hail, Finney

When
October 7, 5:25 PM CST
Where
Finney County, 6.16 mi SSE of Tennis
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.090, -100.870

Hail, Grant

When
October 7, 5:30 PM CST
Where
Grant County, 0.55 mi E of Ulysses
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.580, -101.360

Thunderstorm Wind, Grant

When
October 7, 5:33 PM CST
Where
Grant County, 0.69 mi S of Hickok
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
37.560, -101.230

Reported from the KSN weatherlab network.

Hail, Grant

When
October 7, 5:35 PM CST
Where
Grant County, 0.55 mi E of Ulysses
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.580, -101.360

Thunderstorm Wind, Grant

When
October 7, 5:35 PM CST
Where
Grant County, 0.55 mi E of Ulysses
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.580, -101.360

A semi was blown over and several power poles were blown down. Also the roof of an outbuilding was blown off.

Hail, Finney

When
October 7, 5:37 PM CST
Where
Finney County, 1.49 mi SSW of Rodkey
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
38.000, -100.960

Hail, Finney

When
October 7, 5:40 PM CST
Where
Finney County, 0.88 mi SW of Holcomb
Measured
2.25 in hail
Reported by
Emergency Manager
Coordinates
37.970, -100.990

Hail, Finney

When
October 7, 5:40 PM CST
Where
Finney County, 1.77 mi ESE of Friend
Measured
1 in hail
Reported by
Public
Coordinates
38.260, -100.890

Hail, Finney

When
October 7, 5:52 PM CST
Where
Finney County, 2.57 mi ESE of Friend
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
38.250, -100.880

Thunderstorm Wind, Grant

When
October 7, 5:57 PM CST
Where
Grant County, 7.3 mi NNE of Hickok
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.660, -101.160

Winds were estimated to be 60 MPH.

Hail, Kearny

When
October 7, 6:00 PM CST
Where
Kearny County, 5.53 mi S of Lakin
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.870, -101.250

Hail, Stanton

When
October 7, 6:15 PM CST
Where
Stanton County, 0.88 mi SE of Big Bow
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.560, -101.560

The hail covered the ground.

Thunderstorm Wind, Stanton

When
October 7, 6:15 PM CST
Where
Stanton County, 3.83 mi NNE of Big Bow
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.620, -101.540

Winds were estimated to be at least 60 MPH.

Hail, Stanton

When
October 7, 6:23 PM CST
Where
Stanton County, 9 mi N of Big Bow
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.700, -101.560

Hail, Finney

When
October 7, 7:12 PM CST
Where
Finney County, 1.63 mi W of Tennis
Measured
1.75 in hail
Reported by
Public
Coordinates
38.170, -100.950

Thunderstorm Wind, Stanton

When
October 7, 7:35 PM CST
Where
Stanton County, 4.08 mi ENE of Saunders
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.500, -101.960

Winds were estimated to be 60 MPH.

Hail, Kearny

When
October 7, 7:55 PM CST
Where
Kearny County, 10.44 mi WNW of Lakin White Arpt
Measured
1 in hail
Reported by
Public
Coordinates
38.040, -101.420

Thunderstorm Wind, Scott

When
October 7, 8:10 PM CST
Where
Scott County, 0.88 mi SW of Grigston
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
38.470, -100.730

Hail, Scott

When
October 7, 8:15 PM CST
Where
Scott County, 6.57 mi WSW of Shallow Water
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.340, -101.030

Tornado, Scott

When
October 7, 8:45 PM CST to 8:50 PM CST
Where
Scott County, 0.59 mi NNW of Manning to 3.83 mi NNE of Manning
Rating
EF0
Path length
3.47 mi
Path width
200 yd
Continued into
Lane, Ks (DDC)
Reported by
Storm Chaser
Coordinates
38.558, -100.724

This tornado did not strike anything in the county but as it crossed into Lane county at 950 PM CDT it did strike a farm.

Tornado, Lane

When
October 7, 8:50 PM CST to 8:54 PM CST
Where
Lane County, 3.62 mi W of Healy to 3.06 mi NW of Healy
Rating
EF1
Path length
2.36 mi
Path width
200 yd
Reported by
Emergency Manager
Coordinates
38.599, -100.687

This tornado entered the county from Scott county at 950 PM CDT and struck a farm. Damage was done to outbuildings, trees and farm machinery.

Thunderstorm Wind, Lane

When
October 7, 8:50 PM CST
Where
Lane County, 3.24 mi W of Healy
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.600, -100.680

An open shed was blown across the road and into a field.

Hail, Hamilton

When
October 7, 9:00 PM MST
Where
Hamilton County, 3.01 mi SE of Mayline
Measured
1 in hail
Reported by
Public
Coordinates
37.940, -101.630

Thunderstorm Wind, Morton

When
October 7, 11:05 PM CST
Where
Morton County, 0.88 mi SW of Richfield
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.260, -101.790

Winds were estimated to be 60 MPH.

Tornado, Scott

When
October 7, 11:08 PM CST to 11:13 PM CST
Where
Scott County, 3.45 mi N of Modoc to 4.79 mi NNE of Modoc
Rating
EF0
Path length
2.41 mi
Path width
200 yd
Reported by
Storm Chaser
Coordinates
38.529, -101.092

This tornado became wrapped in rain but did not strike anything to damage.

Thunderstorm Wind, Stanton

When
October 7, 11:20 PM CST
Where
Stanton County, 10.05 mi SSW of Big Bow
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.430, -101.620

Winds were estimated to be 60 to 70 MPH.

Tornado, Haskell

When
October 8, 3:50 AM CST to 3:53 AM CST
Where
Haskell County, 3 mi NNE of Tice to 5.74 mi NNE of Tice
Rating
EF1
Path length
2.84 mi
Path width
75 yd
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
37.562, -100.706

This small tornado developed on the leading edge of convection and had a local area of intense inflow that helped generate the tornado. A shed was severely damaged and a large pine tree was uprooted.

Thunderstorm Wind, Haskell

When
October 8, 3:50 AM CST
Where
Haskell County, 3.83 mi NNE of Tice
Measured
74 kt (85 mph) estimated gust
Reported by
Public
Coordinates
37.570, -100.690

A barn was destroyed by the high wind.

Thunderstorm Wind, Gray

When
October 8, 4:00 AM CST
Where
Gray County, 6.31 mi N of Copeland
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
37.620, -100.650

The roof was torn off a barn.

Thunderstorm Wind, Gray

When
October 8, 4:00 AM CST
Where
Gray County, 6.31 mi N of Copeland
Measured
86 kt (99 mph) measured gust
Reported by
Public
Coordinates
37.620, -100.650

This wind gust was measured by a Davis weather instrument.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyThe tornado archive for Kansas, 2011Warnings in Kansas, October 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 352076, 352097, 352077, 352078, 352079, 352096, 352080, 352086, 352081, 352082, 352084, 352083, 352099, 352091, 352087, 352098, 352085, 352088, 352100, 352089, 352101, 352090, 342044, 342045, 352093, 352094, 352103, 342046, 352104, 342047, 352095, 352092, 352102.